MAUDE Adverse Event Report: BIOMET MICROFIXATION 2.0MM SYSTEM TWIST DRILL WITH J NOTCH 1.5 X 50MM, 7MM STOP; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

BIOMET MICROFIXATION 2.0MM SYSTEM TWIST DRILL WITH J NOTCH 1.5 X 50MM, 7MM STOP; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number N/A
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.The user facility is foreign; therefore, a facility medwatch report will not be available.Report source - (b)(6).
 
Event or Problem Description
It was reported the paint band on the drill bit peeled off and fell in the patient while drilling a pilot hole in the patient's mandible.The paint was removed from the patient with forceps.No adverse events have been reported as a result of the malfunction.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.D4 based on a review of the inventory transaction history and the customer's purchase history, there are two (2) possible lots: 893670, 893430.The complaint is confirmed.A visual inspection was performed on the drill.The blue paint that wraps around the tip of the drill is missing and the groove in which the paint sits is clean.The tip of the drill was also noted to have a transverse fracture through the flutes near the neck.The cert was reviewed and there were no non-conformances found.There are no indications of manufacturing defects.This is the only complaint in regards to the paint breaking off of the drill for 01-9193 serial number (b)(6).The most likely underlying cause of the complaint is the drill experienced stresses in excess of what it was designed to encounter.The ifu for this product states the drill should not be reused, recleaned, or resterilized.It is possible that being reused, recleaned, and resterilized contributed to the peeling of the paint.Fractures at this point of the drill are typical of excessive force fractures.Excessive force combined with being reused multiple times could have resulted in the drill fracturing.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
2.0MM SYSTEM TWIST DRILL WITH J NOTCH 1.5 X 50MM, 7MM STOP
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key9949757
Report Number0001032347-2020-00213
Device Sequence Number19647760
Product Code HBE
UDI-Device Identifier00841036016937
UDI-Public00841036016937
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K062842
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01-9193
Device Lot NumberSEE H10 NARRATIVE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/31/2020
Supplement Date Received by Manufacturer09/08/2020
Initial Report FDA Received Date04/10/2020
Supplement Report FDA Received Date09/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1